Q and A

Question

Am I at risk from resistance if my partner is not yet on meds?

Hi. Me and my partner are both HIV positive and we have sex without condoms. I have been taking medication for the last three months, but he has not started treatment yet. Please, will I have drug resistance if I am reinfected by him?

Answer

Hi

Thanks for your question and it is really good that you are aware of drug resistance.

How are you both doing? It is good that you have started treatment and that this is going well.

To give a good answer it would help to know how long you have been together.

Also, do you know if you were tested for drug resistance before stating treatment? This varies defending on the guidelines in your country.

If you were having sex without condoms for a while, especially before you were both diagnosed, it is likely you both already have the same type of HIV. This is especially true the longer you have been together.

This means that even though your partner is not yet on treatment, you would not need to worry about resistance.

Is there a reason that your partner hasn’t started treatment yet? In most countries, HIV treatment is now recommended for everyone who is positive. This might be a good thing to do together as you could both support each other.

There is one other concern though. Most drug resistance occurs when someone on treatment misses their meds or still has a detectable viral load. This mean you will need to be good at taking your meds now. It also means that if your partner does start treatment he also need to not miss doses.

The risk of resistance is probably bigger if your are both on meds but one of you still has a high viral load. This is when resistance can develop and when there is a chance that resistance from one of you could pass to the other.

14 comments

  1. Simon Collins

    Hi Bianca – looking at your previous messages, I can see you saying which meds you are taking. If this includes a drug called efavirenz, it might be good to try a different treatment. Please talk to your doctor and say that you cannot put up with this any more.

  2. Blanca

    Hello Josh thank you again for your reply,
    Well it’s been almost a month now taking the meds at 16:30 and is not going well because the side effects attack me from 7pm to 8pm; basically I have been finishing my days from 7pm when the side effects kick in (I take a nap to avoid it and wake up at 10pm) unless I am already out then I will just have to survive them. Most of the time is the dizziness and the sense of feeling full o want to throw up, and if dont eat that much during the day it’s still the same or worst I thought after some weeks I won’t be able to feel the side effects?? Why don’t they go away since I have been on meds for almost a month, or should I take them at night time now before going to bed because if my naps can work after the side effects start I guess I can sleep at nights too… please need help is it always going to feel like this? I don’t want to feel the side effects they make me feel sick

  3. Blanca

    Hi Josh, I have the support of my mother so far…the day of my diagnosis the doctor said I was still in the first stage and I don’t know what that means, they had some blood test result About CD4 counts I guess, but I felt good before that just a little bit tired and I thought it was because of work or day by day things. But well my mother says i should be thankful that I found out early than later, but that doesn’t change the fact that I would rather be a hiv- person.
    Now I am going to do 1 week tomorrow since I started my medication it’s one pill a day ant the combination is (efavirenz + emtricitabine + tenofovir) and they also gave me antibiotics Bactrim to fight any posible infección (this 2 medications is what they give every HIV + person in my country) … my question is the doctor never said how long I will be on the antibiotics but he gave me the pills for a month so far also my Arvs are for a month.
    The first day I took the medicine it was at night and I was unable to sleep that’s why I changed the time and I am taking them at 16:30 after work now, and I have my lunch 2 hrs before between 12-14 but today I have been feeling sleepy and have a sensation of fullness like I ate normal but I feel like I am too full even after 2 hrs I am still feeling the same I wanted to know if this may be because of the medicine or just because I went back to the gym yesterday?

  4. Josh Peasegood

    Hi Blanca, I understand why feeling like you’d rather not be HIV positive, but like your mother said, it is really good that you found out earlier than later. It’s great that she is being so supportive.

    Bactrim is given to prevent infections like you mentioned. It is usually given to people with a CD4 count below 200. Do you know what yours is? Often, you will stay on Bactrim until your CD4 recovers to a value above 200. This is because a CD2 count this low means that you are vulnerable to infections and Bactrim will help protect you.

    Your ARV combination can cause feelings of tiredness. This is usually why it is recommended for later in the day. However as you have only recently started treatment, it is likely these side effects will subside soon enough. It is also possible that going to the gym is going to cause some feeling of tiredness and is difficult to know which is the cause when doing it together. How have you been doing apart from this taking your medication at 16:30?

Comment

Your email address will not be published.